Nebraska, 2013Winter Storm in Nebraska, December 3 to 4, 2013
December 3 to 4, 2013 · NWS LBF · 5 events in 5 counties and zones
A winter storm brought heavy snow to portions of North Central Nebraska during the evening hours of December 3rd into the early morning hours of December 4th. Northwest winds of 15 to 25 mph combined with snowfall amounts of 4 to 15 inches to produce snow drifts up to 3 feet across Sheridan, Western Cherry, Eastern Cherry Keya Paha, and Brown County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow to portions of North Central Nebraska during the evening hours of December 3rd into the early morning hours of December 4th. Northwest winds of 15 to 25 mph combined with snowfall amounts of 4 to 15 inches to produce snow drifts up to 3 feet across Sheridan, Western Cherry, Eastern Cherry Keya Paha, and Brown County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 3, 11:23 AM CST, 37 minutes earlier.
Area forecast discussion, Dec 3, 11:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1123 AM CST TUE DEC 3 2013
.SYNOPSIS...
ISSUED AT 352 AM CST TUE DEC 3 2013
H5 ANALYSIS FROM EARLIER THIS EVENING HAD A CLOSED LOW OVER
SOUTHEASTERN WASHINGTON STATE WITH A HORIZONTAL TROUGH EXTENDING
WNW OF THE LOW TO THE PACIFIC COAST OF SRN BRITISH COLUMBIA.
CURRENT WV IMAGERY HAS THE LOW OVER WESTERN MT WITH A SECONDARY
CIRCULATION BEGINNING TO TAKE SHAPE OVER SWRN MT. ACROSS THE
CENTRAL CONUS WESTERLY FLOW EXTENDED FROM THE CENTRAL AND
SOUTHERN PLAINS WWD TO CALIFORNIA AND OREGON. CURRENT WV IMAGERY
IS INDICATIVE OF A LARGE PLUME OF PACIFIC MOISTURE FLOWING ACROSS
CALIFORNIA INTO THE CENTRAL ROCKIES. AT THE SURFACE...A FRONTAL
BOUNDARY EXTENDED FROM WEST CENTRAL WYOMING...INTO THE CENTRAL
NEBRASKA PANHANDLE AND ESE INTO SERN NEBRASKA. NORTH OF THIS
FEATURE...ARCTIC AIR CONTINUES TO SLOWLY CREEP INTO THE
DAKOTAS...AND OVER THE PAST COUPLE OF HRS...HAS BEGUN TO PUSH
INTO FAR NRN NEBRASKA...WITH STRATUS DEVELOPMENT AT VALENTINE.
SOUTH OF THE FRONT...WESTERLY WINDS HAVE KICKED UP ACROSS THE
SOUTHERN PANHANDLE AND FAR SOUTHWESTERN NEBRASKA TONIGHT...AND
HAS LED TO TEMPERATURES IN THE LOWER 50S OVER THE PAST 1 TO 2
HOURS.
&&
.UPDATE...
ISSUED AT 643 AM CST TUE DEC 3 2013
JUST MADE SOME SIGNIFICANT CHANGES TO THE ONGOING FORECAST TO
LOWER TEMPERATURES FOR TODAY AND TO INSERT FOG INTO THE MORNING
FORECAST. THE LATEST SATELLITE PICS FROM THE FORECAST AREA ARE
INDICATING THE LEADING EDGE OF LOW CLOUDS EXTENDING FROM ROUGHLY
MASON CITY...TO STAPLETON....TO ANTIOCH. THIS EDGE MARKS THE
INITIAL SURGE OF ARCTIC AIR. TEMPERATURES ANYWHERE NORTH OF THE
FAR SOUTHWESTERN COUNTIES WILL HAVE A HARD TIME RISING MUCH
TODAY...AND WILL SLOWLY DROP INTO THE AFTERNOON HOURS. I DID
INSERT A MENTION OF FOG THROUGH MID MORNING IN ASSOCIATION WITH
THE ARCTIC FRONT. VISBYS WERE GENERALLY ABOVE A MILE...BUT MAY
TEMPORARILY DIP DOWN TO A HALF MILE OR LESS ALONG THE LEADING EDGE
OF THE ARCTIC FRONT. FOR NOW THE REMAINDER OF THE FORECAST REMAINS
ON TRACK AND WILL BE REVISITING SNOW FALL POTENTIAL IN THE NORTH
AND WESTERN FORECAST AREA SHORTLY AS THE LATEST NAM AND GFS SOLNS
ARE A LITTLE MORE FAVORABLE FOR ACCUMULATING SNOWS IN THESE AREAS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CST TUE DEC 3 2013
TEMPERATURES TODAY AND TIMING OF THE ARCTIC FRONT...FOLLOWED BY
PRECIPITATION CHANCES ARE THE MAIN FORECASTING CHALLENGES OVER
THE NEXT 24 HOURS. WITH RESPECT TO TEMPERATURES TODAY...THE NAM
AND GFS SOLUTIONS ARE IN DECENT AGREEMENT WITH THE TIMING OF THE
ARCTIC FRONT TODAY. THE SOLUTIONS HAVE SLOWED THE PROGRESSION OF
THIS FEATURE AROUND 6 HRS FROM YESTERDAYS MODEL RUNS. WITH THIS
TIMING...THE ARCTIC FRONT WILL BE JUST NORTH OF NORTH PLATTE
AROUND 18Z TODAY AND WILL CLEAR THE SRN FORECAST AREA BETWEEN 21Z
AND 00Z. A QUICK GLANCE AT GUIDANCE TEMPS FOR NORTH PLATTE
YIELDED A HIGH OF 30 WITH THE MET AND 51 WITH THE MAV. GIVEN THE
NEW TIMING OF THE FRONT...THREW OUT THE MET GUIDANCE AND BLENDED
TEMPS HEAVILY TOWARD THE MAV NUMBERS...UTILIZING A BLEND OF 75%
MAV AND 25% MET. THE BLEND WAS UTILIZED AS THE MAV TEMPS SEEMED
TOO WARM WITH EXPECTED CLOUD COVER TODAY SOUTH OF THE FRONT. THIS
MODEL BLEND LED TO A NON DIURNAL TEMPERATURE SET UP ACROSS THE
NORTHERN HALF OF THE FORECAST AREA AS HIGHS WILL BE MET DURING
THE MORNING HOURS WITH FALLING AFTERNOON TEMPERATURES. ALONG AND
SOUTH OF INTERSTATE 80...HIGHS MAY REACH THE MID 40S TO LOWER 50S
GIVEN THE EXPECTED LATER TIMING OF THE FRONT. FOR
TONIGHT...BITTERLY COLD AIR WILL PUSH INTO WESTERN AND NORTH
CENTRAL NEBRASKA WITH LOWS RANGING FROM THE SINGLE DIGITS ABOVE
ZERO TO THE LOWER TEENS. FORTUNATELY...SKIES WILL BE OVERCAST
TONIGHT...WHICH SHOULD KEEP READINGS FROM DROPPING BELOW ZERO.
WITH RESPECT TO PRECIPITATION AND PRECIPITATION CHANCES OVER THE
NEXT 12 TO 24 HOURS. CROSS SECTIONS TAKEN FROM SOUTH TO NORTH
ACROSS THE FORECAST AREA...ARE INDICATIVE OF DECENT MID LEVEL
FRONTOGENESIS AND SLOPED LIFT ACROSS THE FORECAST AREA THIS
AFTERNOON. HOWEVER...MOISTURE-THE LACK THERE OF...CONTINUES TO BE
A MAJOR CONCERN WITH THIS SYSTEM AS THE LATEST WV
IMAGERY...SUPERIMPOSED WITH H7 AND H5 MOISTURE TRANSPORT
VECTORS...IS INDICATIVE OF MOISTURE ORIGINATING FROM THE
PACIFIC...TYPICALLY A FAIRLY DRY SET UP ACROSS THE FORECAST AREA.
LOW LEVEL MOISTURE TRANSPORT IS WEAK AS WELL AND IS WEST IN
ORIGIN. GFS BUFKIT SOUNDINGS ARE FAIRLY DRY ACROSS THE FORECAST
AREA...WITH QPFS OVER THE NEXT 24 HOURS UNDER 10 HUNDREDTHS OF AN
INCH...WITH THE HEAVIEST QPFS NOTED OVER NORTHERN NEBRASKA.
FURTHER ANALYSIS AT CROSS SECTIONS INDICATES SOME LIFT IN THE
DENDRITIC LAYER TODAY...HOWEVER IT IS FAIRLY WEAK AND THE PRESENCE
OF A DRIER LAYER AROUND 700MB LEADS ME TO BELIEVE THAT SNOWFALL
RATES WILL BE LIGHT WITH THIS SYSTEM AS SOME SUBLIMATION WILL
OCCUR AS THE FLAKES FALL. WITH THIS IN MIND...SNOW ACCUMULATIONS
OVER THE NEXT 24 HOURS WILL GENERALLY BE AN INCH OR LESS WITH SOME
1-2 INCH AMOUNTS POSSIBLE OVER NORTHERN NEBRASKA
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 352 AM CST TUE DEC 3 2013
LONG TERM FORECAST IS DOMINATED BY UNSEASONABLE COLD AIR
ENTRENCHED ACROSS MUCH OF THE CONUS...WITH A COUPLE WAVES
BRINGING A CHANCE FOR LIGHT SNOW.
BY WED MORNING ALL AREAS WILL SEE 850 TEMPS BELOW -10C...AND
STILL FALLING. BREEZY NORTHWEST WINDS AND LIGHT SNOW OR FLURRIES
WILL MAKE FOR A REALIZATION IT IS WINTER TIME. DEPTH OF THE
FAVORED DENDRITIC GROWTH ZONE IS DEEP...HOWEVER MOISTURE IS
MARGINAL AND LIFT IS LIMITED. MOISTURE TRANSPORTS ARE
WESTERLY/SOUTHWESTERLY...NOT A GREAT MOISTURE SOURCE...SO
MOISTURE WILL BE WHAT/S ALREADY HERE. MODELS HAVE LITTLE IF ANY
OMEGA...WHICH WILL LIMIT SNOW PRODUCTION. HOWEVER WITH THE DEEP
LAYER...SHOULD BE ABLE TO GET SOME LIGHT SNOW...ESPECIALLY WHERE
HIGHER SATURATION IS EXPECTED...MAINLY WEST AND NEAR SD/NEB
BORDER. WOULD NOT BE SURPRISED TO SEE FLURRIES/LIGHT SNOW
THROUGHOUT MUCH OF THE DAY...WITH ONLY A FEW AREAS MAYBE REACHING
AN INCH. TEMPS WILL STRUGGLE TO GO ANYWAY...WITH A BLEND OF
GUIDANCE RESULTING IN MAINLY TEENS.
BY WED NIGHT EVEN WITH MOSTLY CLOUDY SKIES...COLD/DRY AIR
CONTINUES TO DRAIN FROM THE NW. LOWS EASILY FALL BELOW ZERO
ACROSS MUCH OF THE SANDHILLS WITH SINGLE DIGITS ELSEWHERE. THERE
IS A CONCERN ABOUT TEMPS WED NIGHT...AS THEY MAYBE CONSERVATIVE.
IF WE GET SOME BREAKS IN THE CLOUDS AND HAVE A LITTLE MORE SNOW
PACK...LOWS WOULD NEED TO BE DROPPED A GOOD 5 TO 10
DEGREES...MAYBE MORE.
REST OF THE WEEK AND INTO THE WEEKEND WILL SEE LITTLE CHANGE TO
THE BITTERLY COLD AIR. HIGHS CONTINUE TO STRUGGLE INTO THE TEENS
WITH LOWS ON EITHER SIDE OF ZERO. AGAIN IF THERE IS A SNOW PACK
OF SEVERAL INCHES...THESE WOULD NEED TO BE NUDGED DOWNWARD.
MODELS ARE LIFTING AN UPPER LEVEL DISTURBANCE ACROSS THE AREA
SATURDAY INTO SUNDAY. MODELS HAVE BEEN IN SOMEWHAT AGREEMENT ON
THIS WAVE PASSING OVERHEAD. LIGHT SNOW CAN BE EXPECTED WITH THIS
WAVE...ALTHOUGH WILL CONTINUE FORECAST WITH LOW CHANCE POPS AS
SOME TIMING ISSUES /GFS ALMOST A DAY AHEAD OF THE EC/ STILL NEED
TO BE RESOLVED. MOISTURE IS ANOTHER WORRY...AS TRANSPORT VECTORS
ARE FAVORED WELL TO THE EAST...TOWARDS THE GREAT LAKES.
BEHIND THE WAVE...MODELS ATTEMPT TO INCREASE HEIGHTS A
LITTLE...HOWEVER COLD AIR RECYCLES BACK WITH ONLY A MINOR BUMP OF
TEMPS /MAYBE 5 TO 10 DEGREES/ POSSIBLE AND A RETURN TO A DRY
FORECAST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1122 AM CST TUE DEC 3 2013
LOW CEILINGS AND AREAS OF FG/BR WILL CONTINUE IN NORTH CENTRAL
NEBRASKA. A BAND OF HEAVIER SNOW NORTH OF MHN IS LIKELY TO MOVE INTO
VTN AND ANW AROUND 19Z AND THEN ARE LIKELY TO CONTINUE FOR AT LEAST
AND HOUR. SNOW IS LIKELY TO FILL IN BEHIND THE BAND AND CONTINUE
RESTRICTING VISIBILITY TO LESS THAN 3SM UNTIL AT LEAST 09Z.
FARTHER SOUTH IN THE BBW...LBF...OGA AREAS...WE HAVE LESS CONFIDENCE
IN THE OCCURRENCE OF LIGHT SNOW. HOWEVER...FOR THE TIME BEING...WE
WILL INCLUDE VISIBILITY BELOW 3SM AND CEILING BELOW 700 FEET AGL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CLB
SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...MASEK
AVIATION...SPRINGER
Hazardous weather outlook, Dec 3, 4:41 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 AM CST TUE DEC 3 2013
NEZ004>010-022>029-035>038-056>059-069>071-094-041130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
441 AM CST TUE DEC 3 2013 /341 AM MST TUE DEC 3 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
AN ARCTIC COLD FRONT WILL TRACK ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA TODAY. LIGHT SNOW IS POSSIBLE MAINLY NORTH OF INTERSTATE
80. BY TONIGHT...SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE
POSSIBLE...MAINLY ALONG AND NORTH OF INTERSTATE 80. IN ADDITION TO
SNOW...VERY COLD WIND CHILLS OF ZERO TO 10 BELOW ARE EXPECTED
OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
BITTERLY COLD TEMPERATURES WILL CONTINUE THROUGH THE END OF THE
WEEK. ON THURSDAY AND FRIDAY MORNING...THE COMBINATION OF COLD
TEMPERATURES AND WINDS WILL DROP WIND CHILLS DOWN TO 10 TO 20
BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
CLB
Winter Storm, Eastern Cherry
- When
- December 3, 12:00 PM CST to December 4, 6:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A winter storm brought heavy snowfall of 8 to 14 inches to Eastern Cherry County during the evening hours of December 3rd into the early morning hours of December 4th. The heaviest snowfall near 14 inches fell near Kilgore and also 30 miles south of Valentine. Eleven inch also fell at Valentine. Northwest winds of 15 to 25 mph produced low visibilities less than 1 mile and snow drifts up to 3 feet.
Winter Storm, Brown
- When
- December 3, 12:00 PM CST to December 4, 6:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Public
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
A winter storm brought heavy snowfall of 5 to 8 inches to Brown County during the evening hours of December 3rd into the early morning hours of December 4th. The heaviest snowfall near 8 inches fell across west central Brown County. Northwest winds of 15 to 25 mph produced low visibilities less than 1 mile and snow drifts up to 2 feet.
Winter Storm, Keya Paha
- When
- December 3, 12:00 PM CST to December 4, 6:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- Public
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
A winter storm brought heavy snowfall of 4 to 9 inches to Keya Paha County during the evening hours of December 3rd into the early morning hours of December 4th. The heaviest snowfall near 9 inches fell across the far western portions of Keya Paha County. Northwest winds of 15 to 25 mph produced low visibilities less than 1 mile and snow drifts up to 2 feet.
Winter Storm, Sheridan
- When
- December 3, 12:00 PM MST to December 4, 5:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
A winter storm brought heavy snowfall of 4 to 10 inches to Sheridan County during the evening hours of December 3rd into the early morning hours of December 4th. The heaviest snowfall near 10 inches fell across central Sheridan county. Northwest winds of 15 to 25 mph produced low visibilities less than 1 mile and snow drifts of 1 to 2 feet.
Winter Storm, Western Cherry
- When
- December 3, 12:00 PM MST to December 4, 5:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A winter storm brought heavy snowfall of 4 to 15 inches to Western Cherry County during the evening hours of December 3rd into the early morning hours of December 4th. The heaviest snowfall near 15 inches fell at Cody in the northeast portion of Western Cherry County. Northwest winds of 15 to 25 mph produced low visibilities less than 1 mile and snow drifts up to 3 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 3 to 4, 20132 deaths · 2 injured · 2 events
- Winter Storm in Minnesota, December 3 to 5, 201324 events
- Winter Storm and Winter Weather in South Dakota, December 3 to 4, 201324 events
- Dense Fog in Wisconsin, December 3 to 4, 201320 events
- Winter Storm and Heavy Snow in Colorado, December 3 to 4, 2013$5,000 · 19 events
- Winter Storm in South Dakota, December 3 to 4, 201318 events
- Winter Storm in North Dakota, December 3 to 5, 201318 events
- High Wind in New Mexico, December 3 to 4, 201370 kt wind · 17 events
- Winter Storm and Winter Weather in Michigan, December 3 to 4, 201312 events
- Dense Fog in Illinois, December 3, 201310 events
- Heavy Snow and Winter Weather in Colorado, December 3 to 4, 201310 events
- Extreme Cold and Winter Weather in Montana, December 3 to 9, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482437, 482439, 482440, 482434, 482435.